West Virginia, 2025

Flash Flooding in West Virginia, June 6 to 7, 2025

June 6 to 7, 2025 · NWS PBZ · 4 events in 4 counties and zones

A very moist airmass and a nearly stationary front resulted in rounds of thunderstorms that produced flash flooding on June 6th into the morning hours of the 7th. This included reports of flooding in Marion, Monongalia, and Preston counties in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very moist airmass and a nearly stationary front resulted in rounds of thunderstorms that produced flash flooding on June 6th into the morning hours of the 7th. This included reports of flooding in Marion, Monongalia, and Preston counties in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 6, 2:35 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
335 PM EDT Fri Jun 6 2025

.SYNOPSIS...
A stationary front will remain across the region into tonight,
with periodic showers and thunderstorms continuing. A few storms
may continue to be severe, and additional instance of flash
flooding are possible. The front will drift south Saturday,
with shower and storm chances diminishing. Unsettled weather is
then expected Sunday through Tuesday with a series of crossing
disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Additional rounds of showers and thunderstorms into this
  evening
- Marginal Risk for severe storms this afternoon
- Ongoing flash flooding threat with training storms
---------------------------------------------------------------

Showers and thunderstorms have blossomed in the very moist
(upper 60s-lower 70s dewpoints) air mass in advance of the
quasi-stationary boundary that still lies across northern
Ohio/NW PA. A weak surface wave of low pressure has supported
the development of widespread convection. Latest PIT ACARS
sounding shows about 1000 J/kg of surface-based CAPE with about
30 knots of 0-6km shear. About 1000-1500 J/kg of MLCAPE exists
across the region. Although DCAPE values are generally in the
400-600 J/kg range, storms have still been able to develop
sufficient cores to potentially produce damaging wind and large
hail in some cases. Also, modest storm organization as a result
of the shear may still result in isolated instances of damaging
wind. SPC has maintained the Marginal (1 out of 5) risk for
this.

Otherwise, the main concern is the potential for continued flash
flooding in the very moist airmass. Precipitable water in the
1.5 to 1.6 inch range is near the top end of climatology. Have
already issued Flash Flood Warnings in locations where training
storms have produced localized 2-3 inch rainfall totals in some
cases. Storms are moving relatively slowly, with some east/west
training as storms move parallel to the flow. Outflow boundary
interactions may also create localized enhancement/backbuilding.
Flash flooding will continue to be an issue into the early
evening, on a localized basis, and the precipitable water/warm
cloud depths point to efficient rainfall.

Expect the severe weather potential to end this evening with the
loss of instability. Another shortwave trough will cross
tonight, with continued showers and storms mainly south of
Pittsburgh. This wave should help to push the front south of the
region by Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Additional showers/storms south of Pittsburgh overnight
- Decreased rain chances Saturday
- Increasing showers/storms Sunday, with a potential severe
  threat
----------------------------------------------------------------

As the shortwave departs Saturday morning, the front will be
pushed south of the region during the morning. This results in a
decrease in PoPs during the daylight hours, with most locations
from PIT on north expected to remain dry. This dry weather
continues into Saturday evening, although a few showers/storms
may linger near the Mason-Dixon Line.

Another shortwave trough will approach and cross the Upper Ohio
Valley during the late Saturday night/Sunday period, with a
surface low also approaching and crossing. This low is likely to
push the front northward through the region once again as a
warm front. Models differ a bit on the exact track of this
surface low, which could determine where the best risk of severe
weather lies. Some model soundings suggest that impressive
shear/hodograph curvature could exist across at least portions
of the region, which if paired with sufficient instability,
could suggest a larger severe threat than the current Marginal
risk advertised by SPC. Details will continue to be monitored
over the next couple of days.

The front should lift north of the region Sunday night as the
shortwave trough exits. Expect showers and thunderstorms to
taper off Sunday evening, and end overnight.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Unsettled weather Monday/Tuesday
- Dry and less humid weather returns Wednesday through Friday
-------------------------------------------------------------------

Ensembles agree on a 500mb closed low near the Arrowhead region
of Minnesota at 12Z Monday, with a trough extending across the
Upper Midwest. The trough advances across the Central Great
Lakes by Tuesday and then over the Upper Ohio Valley by Tuesday
night. Increasing southwest flow on Monday will provide
moisture, with ascent provided by the advancing trough and an
approaching front, producing another round of showers and
thunderstorms. Another round of severe storms is a possibility,
with ensembles indicating a chance of sufficient CAPE and deep-
layer shear. A frontal passage could create another round of
showers and storms on Tuesday.

The trough exits during the Tuesday night/Wednesday period, with
high pressure building into the region. This will result in dry
weather from Wednesday through Friday, along with a slow warming
trend.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Currently, there are isolated showers and thunderstorms across the
area. Due to the uncertainly of where these storms will develop,
most terminals have a PROB30 and some have a TEMPO for
thunderstorms. These storms could have some isolated strong gusts of
greater than 30 knots. After the current round of storms, ceilings
will quickly lower into MVFR/IFR except south and east of PIT
(MGW/LBE).

Lingering showers/storms will diminish near 00z as cigs lower into
MVFR in western Pennsylvania and northern West Virginia. There is a
lower probability for MVFR ceilings in eastern Ohio. Restrictions
will continue overnight continue through much of Saturday morning.
Dry conditions and gradually lifting ceilings are likely to occur
across the region through Saturday afternoon.

Outlook...
Crossing low pressure will renew restriction potential
with rain on Sunday, with additional waves of rain expected Monday
into Tuesday. By Wednesday, dry conditions are expected to return to
the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...WM/CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...LL
Hazardous weather outlook, Jun 6, 2:41 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
341 PM EDT Fri Jun 6 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-071945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
341 PM EDT Fri Jun 6 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Rounds of showers and thunderstorms are expected into this evening in
the vicinity of a stationary front across the region. There is a
Marginal Risk, or level 1 out of 5, for severe thunderstorms into the
early evening. The main hazard is expected to be damaging wind
gusts, although large hail is a possibility.

In addition, heavy rainfall rates may lead to additional instances
of flash flooding are possible into this evening, especially for
areas that see multiple heavy thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of severe weather is a possibility Sunday, with
Marginal (1 out of 5) risk in effect for areas south and east of
Pittsburgh currently, although this risk could expand. Locally heavy
rainfall is possible Sunday as well.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CL

In the hours before

Local storm report, Jun 6, 3:15 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
415 PM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Flash Flood      3 S South New Castle    40.94N 80.34W
06/06/2025                   Lawrence           PA   Dept of Highways

            Flooding on UNION VALLEY RD both directions
            between FLETCHER HILL RD, SAVANNAH RD and
            SNAKE RUN RD. All lanes closed.

&&

Lupo
Local storm report, Jun 6, 3:19 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
419 PM EDT Fri Jun 06 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Flash Flood      1 E Wilmerding          40.39N  79.80W
06/06/2025                   Allegheny          PA   Public

            Report of a vehicle submerged on Tri-Boro Expressway at
            State Street near Turtle Creek.

&&

Event Number PBZ2508465

JF
Local storm report, Jun 6, 3:20 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
420 PM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      6 NW Portersville       40.98N 80.23W
06/06/2025                   Lawrence           PA   Dept of Highways

            Flooding on MT HERMAN CHURCH RD / BOAK RD /
            MILL BRIDGE RD / ECKERT BRIDGE RD /
            BREAKNECK BRIDGE RD both directions between
            PRINCETON STATION RD and FREW MILL RD. All
            lanes closed.

&&

Lupo
Local storm report, Jun 6, 3:26 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
426 PM EDT Fri Jun 06 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Flash Flood      2 ENE Level Green       40.40N  79.69W
06/06/2025                   Westmoreland       PA   911 Call Center

            911 Center reporting an occupied vehicle is trapped in
            water on Pleasant Valley Road.

&&

Event Number PBZ2508467

JF
Local storm report, Jun 6, 3:28 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
428 PM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Flash Flood      1 S Municipality of Mon 40.41N 79.76W
06/06/2025                   Allegheny          PA   Dept of Highways

            Flooding on PA 48 both directions between
            BROADWAY BL and MACBETH DR. All lanes
            closed.

&&

Lupo
Local storm report, Jun 6, 3:41 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
441 PM EDT Fri Jun 06 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Flash Flood      2 SW Export             40.40N  79.65W
06/06/2025                   Westmoreland       PA   Public

            Public reporting that a porion of School Road South
            near the intersection of Boxcartown Road has been washed
            away.

&&

Event Number PBZ2508470

JF

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Monongalia

When
June 6, 3:48 PM EST to 4:00 PM EST
Where
Monongalia County, 1.38 mi N of Brookhaven to 1.02 mi SE of Ices Ferry
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.650, -79.880

The public reported that Tyrone Avery Road was under water due to heavy rain.

Flash Flood, Marion

When
June 7, 5:49 AM EST to 8:00 AM EST
Where
Marion County, 0.96 mi N of Benton Ferry to 1.23 mi SSW of Chesapeake
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.464, -80.173

The public reported several roads closed due to flooding with vehicles stranded.

Flash Flood, Tucker

When
June 7, 6:00 AM EST to 8:00 AM EST
Where
Tucker County, 2.62 mi SW of Hannahsville to 1.95 mi S of Hannahsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.220, -79.730

State official reported water over roadway on Cheat Valley Highway between St. George and Hannahsville.

Flash Flood, Preston

When
June 7, 7:15 AM EST to 8:00 AM EST
Where
Preston County, 0.53 mi W of Oriole to 0.09 mi NW of Oriole
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.430, -79.810

County 911 call center reported flooding over the roadway at the intersection of N Mountaineer Hwy and Birds Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278222, 1278230, 1278233, 1278236.